1
Medical Questions > Mental Health > Depression Forum

Depression, antidepressants and Valproic Acid

Must Read
Do you know how doctors define clinical depression? Learn more about this brain disorder and types of depression that doctors diagnose here....
Can depression run in families? Can hormones really make you depressed? Yes! Learn more about causes and conditions of clinical depression here....
People with depressive illnesses do not all experience the same symptoms. Do you know the signs and symptoms of depression? Read on to learn more....
User Profile
I have a few questions for the medical team on here. I was diagnosed with epilepsy when I was 13 and after taking other medications put on Valproic acid when i was 18. Since then I am sizure free.
I am 30 years old now and diagrosed with MDD in 2002, when I volunterily was submitted in a phychiatric hospital for 6 weeks. Since then i had ups and downs but recently my depression is unbearable.
I cannot get out of bed.. everything is pointless and hopeless, I have panic attacks when i try to go shopping or on errands.
Now i was doing a little research in the internet and found out that a side effect of valproic acid is depression. Would a change of antiepileptics help my depression? Would it be advisable? For antidepressants I was taking cipramil 40 mg a day till Jan. but now my GP put me on duloxetine 60 mg a day which doesn t seem to help yet.
Apart from this i am taking Vitamin B complex and a multi mineral. Any sugesttions other treatment options? I d be grateful for some advice.


Did you find this post helpful?
|

User Profile
replied March 18th, 2008
Depression Answer A3795
Depression is not a side effect of Valproic acid. If depression was side effect of Valproic acid you would develop depression soon after you started taking Valproic acid. So, it doesn’t seem likely to me that change of the antiepileptic drug will help to overcome the depression. Any change of the antiepileptic drug must be approved by a neurologist.
Your panic attacks are probably part of some larger depressive disorder. Duloxetine belongs to the group of selective serotonin and norepinephrine reuptake inhibitors which are new generation of antidepressants. It needs a several weeks to take effect.
You can consult some psychiatrist about your depression.



|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Depression , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.